West Virginia, 2015

Flash Flooding and Flooding in West Virginia, April 3 to 4, 2015

April 3 to 4, 2015 · NWS RLX · 9 events in 7 counties and zones

A warm front lifted through during the morning of the 2nd. Only a few showers and storms were associated with the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through during the morning of the 2nd. Only a few showers and storms were associated with the warm front.

Rounds of showers and thunderstorms formed in the lower Ohio River Valley and moved quickly into western West Virginia during the evening of the 2nd. These rounds continued into the morning of the 3rd, before a lull in the early and mid afternoon. Rain totals of 1.25 to 1.5 inches was common by midday on the 3rd in southwestern West Virginia.

Additional rounds of showers and thunderstorms moved across during the evening hours. This was ahead of a low pressure wave along a strong cold front. Dew points were in the upper 50s with temperatures in the 60s. The evening convection was elongated along the flow in portions of Wayne, Lincoln and Boone Counties. Rain amounts as high as an inch were observed in an hour, with 2 inches in less than 3 hours. Rain totals over a 24 to 30 hour period were mostly 2 to 3 inches. A few gauges had more than 3 inches. For example, the cooperative observer at Madison had 3.55 inches for a rain total. Flooding of small streams was common. A woman drowned in Wayne County.

Eventually, a federal disaster was declared for a few counties in southern West Virginia. See FEMA DR-4219 for more information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 4:45 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 3, 4:45 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT FRI APR 3 2015

.SYNOPSIS...
COLD FRONT SWEEPS THROUGH TONIGHT. COOLER SATURDAY WITH HIGH PRESSURE
BUILDING IN. DRY EASTER. UNSETTLED WEATHER NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
ADJUSTED POPS PER LATEST RADAR IMAGES SHOWING AN AREA OF NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING EAST NORTHEAST ACROSS
OUR KY COUNTIES INTO WV. REST OF FORECAST REMAINS REPRESENTATIVE.

PREVIOUS DISCUSSION BELOW...
A COUPLE OF FEATURES TO NOTE IN THE NEAR TERM PERIOD. STALLED
FRONTAL BOUNDARY ACROSS SOUTHEAST OHIO THIS AFTERNOON...WITH AN
AREA OF LOW PRESSURE GRADUALLY MOVING NORTHEAST OUT OF THE
SOUTHERN IL/IN AREA TOWARDS THE NORTHEAST. ALSO...A WEAK BOUNDARY
LINGERING ACROSS SOUTHERN ZONES...WITH SEVERAL WAVES MOVING EAST
ACROSS THE AREA TODAY.

SATELLITE ESTIMATES OF AROUND THREE QUARTERS TO EIGHT TENTHS OF AN
INCH OF PW ACROSS THE AREA...WITH PW VALUES OF OVER AN INCH JUST TO
OUR SOUTHEAST...AND PROGGED TO INCREASE ACROSS THE REGION AS LOW
CONTINUES TO MOVE NORTHEAST...AND LOW LEVEL JET STRENGTHENS ACROSS
THE AREA. HAVE HAD A FEW FLOODING ISSUES SO FAR THIS
MORNING/AFTERNOON ACROSS PARTS OF EASTERN KY AND SOUTHERN OHIO...AND
AS IN PREVIOUS DISCUSSION...WITH THE BOUNDARY ACROSS THE SOUTH...AND
CONTINUED WAVES OF PRECIP...AND EXPECTED CONVECTION...ELECTED TO
JUST EXPAND THE WATCH ACROSS SOUTHERN AREAS TOO.

INSTABILITY SHOULD INCREASE THIS AFTERNOON...WITH SPC HIGHLIGHTING
SOUTHERN AND EASTERN ZONES IN A SLIGHT RISK...AND REMAINDER OF CWA
OUTSIDE OF VERY NORTHERN ZONES IN MARGINAL...WITH SPC HIGHLIGHTING
MCS ACROSS WESTERN KY THAT WILL CONTINUE TO TREK EASTWARD TOWARDS
OUR REGION AS THE PRIMARY THREAT TO WATCH. STILL THINKING WIND GUSTS
WITH ANY STORMS WILL BE THE PRIMARY THREAT...ALTHOUGH WITH FREEZING
LEVEL AROUND 9000-10000 FEET...HAIL WILL ALSO BE A THREAT. IN
ADDITION...STILL EXPECTING SOME DECENT WIND GUSTS...PARTICULARLY
ALONG AND BEHIND THE FRONT THIS EVENING AND TONIGHT. THERE ARE A FEW
BREAKS IN THE CLOUDS TO OUR WEST...BUT APPEARS AS IF THEY COULD BE
TRYING TO FILL BACK IN. IF THEY CONTINUE TO BREAK...THIS WILL ONLY
HELP TO AID INSTABILITY.

MUCH COLDER AIR WILL RUSH IN FOR TONIGHT AND SATURDAY...WITH THE
POSSIBILITY OF A FEW FLAKES FLYING ACROSS THE HIGHER TERRAIN LATE
TONIGHT. COOLER HIGH PRESSURE TAKES HOLD FOR SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE SHORT TERM PERIOD OF THE FORECAST IS SANDWICHED BETWEEN TWO
UNSETTLED WEATHER PERIODS. HIGH PRESSURE CONTINUES TO BUILD IN
SATURDAY NIGHT AND SUNDAY. SUNDAY MORNING WILL BE CLEAR AND ON THE
COOL SIDE. A COUPLE OF IMPULSES WILL PASS WELL TO THE NORTH SUNDAY
AFTERNOON FROM A WARM FRONT THAT WILL EXTEND FROM CO/NE TO THE
GREAT LAKES. HAVE RAMPED POPS UP ON MONDAY FROM WEST OT EAST IN
ADVANCE OF THE NEXT WEATHER SYSTEM.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
VERY LITTLE CONSENSUS BETWEEN MODELS FOR THE LONG TERM...WITH AN
OVERALL MESSY PATTERN OF WAVES BRINGING SHOWERS AND STORMS THROUGH
MOST OF NEXT WEEK. STUCK VERY CLOSE TO WPC GUIDANCE THROUGHOUT.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
LOCAL MVFR AND IFR CONDITIONS IN SCATTERED RAIN SHOWERS. WILL SEE AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY...PARTICULARLY AFTER
20Z...WITH WIDESPREAD MVFR AND LOCAL IFR CONDITIONS DEVELOPING.
EXPECT STRONG WIND GUSTS AND HAIL IN VICINITY OF ANY STORMS.

IN ADDITION...A STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST OHIO
WILL PUSH EAST THIS EVENING...AT THE OHIO RIVER AROUND 00Z...AND
EAST OF THE MOUNTAINS 06Z. EXPECT A PERIOD OF STRONG/GUSTY WINDS
DURING AND POST FRONTAL PASSAGE...ALONG WITH A WIND SHIFT FROM
SOUTHWEST TO WEST THEN NORTHWEST.

EXPECT WIDESPREAD IFR/LIFR CONDITIONS PARTICULARLY AFTER
03Z...LINGERING THROUGH 12-15Z...WHEN GRADUAL IMPROVEMENT TO VFR
IS EXPECTED. IFR MAY LINGER ACROSS HIGHER TERRAIN SLIGHTLY LONGER.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF IFR CONDITIONS MAY VARY
FROM FORECAST. TIMING OF FRONTAL PASSAGE MAY VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  L    L    L    L    L    M    M    M    M    H    H    H
HTS CONSISTENCY  M    L    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    M    M    L    L    L    L
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    M    M    M    M    M    H    H    H    H

AFTER 00Z SUNDAY...
IFR POSSIBLE IN SHOWERS AND/OR STORMS ON TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR KYZ101>103-105.
VA...FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR VAZ003-004.

&&

SYNOPSIS...FB/MZ/SL
NEAR TERM...ARJ/SL
SHORT TERM...FB
LONG TERM...MZ
AVIATION...SL
Hazardous weather outlook, Apr 3, 9:28 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 AM EDT FRI APR 3 2015

KYZ105-VAZ003-004-WVZ005-013-024>026-033>035-041430-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
MCDOWELL-WYOMING-RALEIGH-
1028 AM EDT FRI APR 3 2015

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREAT IS DAMAGING WIND ALTHOUGH HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ086-087-WVZ006>008-014>016-018-027>030-036>040-046-047-
041430-
GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
PUTNAM-KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1028 AM EDT FRI APR 3 2015

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREAT IS DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-041430-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
1028 AM EDT FRI APR 3 2015

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Apr 3, 5:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
644 PM EDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 NW BLAINE             38.03N  82.86W
04/03/2015                   LAWRENCE           KY   TRAINED SPOTTER

            RECIEVED ABOUT AN INCH OF RAIN IN SHORT TIME... WATER
            FLOWING OVER CAINES CREEK ROAD

&&

EVENT NUMBER RLX1501105

MZ
Local storm report, Apr 3, 5:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 N CHARLEY             38.00N  82.71W
04/03/2015                   LAWRENCE           KY   TRAINED SPOTTER

            RIGHT FORK OF GEORGES CREEK COMING OUT OF ITS BANKS

&&

EVENT NUMBER RLX1501106

MZ

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
April 3, 6:05 PM EST
Where
Raleigh County, 0.97 mi E of Skelton to 1.43 mi ESE of Skelton
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.800, -81.162

A few tall pine trees were blown over.

Flash Flood, Wayne

When
April 3, 6:15 PM EST to 9:00 PM EST
Where
Wayne County, Cove Gap to Gilkerson
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$450,000
Reported by
Public
Coordinates
38.100, -82.250

Numerous streams overflowed and blocked roads. Examples were Newcomb Creek and Lynn Creek near East Lynn, Lick and Cove Creeks near Kiahsville, plus Mill Creek near Saltpetre. Some homes near Kiahsville were impacted. A few homes along Mill Creek were flooded. Small private bridges were washed out. Road culverts were damaged. A couple of vehicles were found in Mill Creek.

A 62 year old woman tried to walk out of Rowe Hollow in the Amilda vicinity. She was going to attend a Good Friday evening service at the neighborhood church around 1800E on the 3rd. The unnamed run, that flows out of the hollow and into the East Fork of Twelvepole Creek, was flowing across the dead end gravel road. Its assigned route number is 701/38. The water was about knee deep. Neighbors were shocked to see her try to walk through the water with her umbrella. She fell down. The water in the road washed her down the road. She could not straighten up. She was swept away and drowned. Her body was found in the East Fork of Twelvepole Creek.

A rain gauge along Mill Creek measured 2.25 inches in 3 hours during the early evening with a 24 hour total of 3.6 inches.

Flash Flood, Lincoln

When
April 3, 6:45 PM EST to 8:45 PM EST
Where
Lincoln County, Branchland to 1 mi SW of Fourteen
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
38.220, -82.200

Streams overflowed and blocked roads. Stream banks were eroded. A few examples, included Four Mile and Ten Mile Creeks near Branchland, Bear Creek near Yawkey, Fourteen Mile Creek near Ranger, and Little Harts, Frances Creek, and East Fork of Big Harts Creek near Harts. The headwaters of the Mud River also flooded.

Small private bridges to local residents were damaged or destroyed. One of those bridges was located along Bulger Road.

Flash Flood, Boone

When
April 3, 7:00 PM EST to 9:00 PM EST
Where
Boone County, Jeffrey to 1 mi W of Twilight
Cause
Heavy Rain
Property damage
$225,000
Reported by
Social Media
Coordinates
37.970, -81.820

Small streams quickly flooded in the southwestern portion of the county. A few examples included Turtle Creek south of Danville and Jarrells Branch near Uneeda. Water got inside a few homes. Small private bridges to homes were damaged.

Flash Flood, Logan

When
April 3, 7:45 PM EST to 9:30 PM EST
Where
Logan County, Chapmanville to Big Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.980, -82.020

Streams in the western portion of the county flooded roads. One example was Crawley Creek south of Chapmanville.

Flood, Boone

When
April 3, 9:00 PM EST to April 4, 10:00 AM EST
Where
Boone County, Whitesville to 1.41 mi W of Madison
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.970, -81.530

After the flash flooding, the larger creeks and the Big Coal River overflowed and blocked roads into the morning of the 4th. The crest on the Big Coal River at Ashford was around 20.6 feet, or about 3 feet lower than the 5th of March.

Flood, Lincoln

When
April 3, 9:45 PM EST to April 4, 5:00 PM EST
Where
Lincoln County, Alum Creek to 1.73 mi ENE of Spears
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
38.280, -81.800

After the small stream flash flooding, the Coal and Mud Rivers caused flooding of roads to continue through much of the 4th. The level on the Mud River at Myra rose about 15 feet in the vertical.

Flood, Cabell

When
April 3, 9:45 PM EST to April 4, 5:00 PM EST
Where
Cabell County, 0.54 mi N of Wilson to Yates Crossing
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
38.428, -82.330

The lower reaches of the Mud and Guyandotte Rivers overflowed. Roads were damaged.

Flood, Kanawha

When
April 4, 3:00 AM EST to 7:00 PM EST
Where
Kanawha County, Alum Creek to 0.18 mi NNE of Ferrell
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.280, -81.800

The heavier rain to the south of Kanawha County on the 3rd, caused the Coal River to crest around 26.4 feet at Tornado during the afternoon of the 4th, causing roads to be blocked by high water. This crest level was about 2 feet lower compared to the flood a month earlier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Wayne2015-04-0362FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558633, 558325, 558326, 558327, 558361, 558429, 558513, 566154, 558514.